Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 223, NWS Tallahassee, FL

August 18, 2014Early County, Georgia; Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2014, 3:32 PM EDT for Early County, Georgia; Henry County, Houston County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2014, 3:32 PM EDT (19:32 UTC)
Expired
Aug 18, 2014, 4:15 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:35 AM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 10:35 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 AM EDT Mon Aug 18 2014

.Near Term [Through Today]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The 12Z
TAE sounding showed 1000-700mb flow was from the west at over 10
knots, which is our regime 5 sea-breeze pattern. The PWAT value of
1.85", which is 98% of the normal value. Overall, we're expecting a
pretty typical regime 5 day, with chances for afternoon
thunderstorms highest over north Florida, but with slightly more
coverage than normal for this pattern over our southeast Alabama
counties to account for storms coming into the area from the west.
Highs today will be in the mid 90s.

&&

.Aviation...
[Through 12Z Tuesday]  Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds will
generally be from the west at 10 kts or less, with gustier winds
during thunderstorms.

&&

.Prev Discussion [307 AM EDT]...

.Short Term [Tonight Through Wednesday]...
A fairly potent shortwave will pass through northern Georgia on
Tuesday. A spoke of energy extending south of the main shortwave
is forecast to spread into the forecast area by afternoon. This
energy should help to somewhat counter the otherwise less
favorable westerly low-level flow pattern to generate scattered
showers and thunderstorms. Despite the scattered storms, the
westerly low-level flow will support temperatures in the mid 90s
during the afternoon.

Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.

.Long Term [Wednesday Night Through Monday]...
Through much of the extended period, high pressure will shift
northward/inland from the Gulf, shifting the winds from westerly
to northwesterly and then variable. This will mean even less
moisture transport, keeping PoPs slightly below climo for this
time of year. Temperatures will be warmer than normal, with highs
reaching the mid to upper 90s and lows only dipping into the mid
70s.

.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west of southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms. No headlines are anticipated this week.

.Fire Weather...
Red Flag conditions are not expected for the next several days.

.Hydrology...
Rainfall totals through Tuesday are expected to range from

&&

.Preliminary Point Temps/PoPs...

Tallahassee   95  76  94  75  97 /  50  10  40  30  40
Panama City   93  79  91  78  92 /  40  20  30  20  20
Dothan        94  74  93  73  96 /  40  20  40  20  20
Albany        95  74  94  75  97 /  40  20  30  20  30
Valdosta      96  73  93  74  96 /  40  20  40  30  30
Cross City    94  75  93  74  94 /  40  10  30  20  20
Apalachicola  90  79  91  77  92 /  40  20  30  20  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...CAMP
LONG TERM...MOORE
AVIATION...MOORE
MARINE...CAMP
FIRE WEATHER...BARRY
HYDROLOGY...BOLDEN

In the hours before

Special weather statement, Aug 18, 2:08 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014

FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364

17-GOULD
Local storm report, Aug 18, 2:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     3 NNE DE FUNIAK SPRINGS 30.76N 86.10W
08/18/2014                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON STATE HIGHWAY 83 BLOCKING ONE LANE

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:08 PM EDTSpecial Weather StatementTAEMadison37 min
Aug 18, 2:28 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington47 min
Aug 18, 4:13 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook24 min
Aug 18, 4:38 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell27 min
Aug 18, 4:47 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift, Worth43 min
Aug 18, 5:42 PM EDTSevere Thunderstorm WarningTAECoffee44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.